phone +7 (3412) 91 60 92

Archive of Issues

Russia Nizhni Novgorod
Section Mathematics
Title On the application of Gaussian functions for discretization of optimal control problems
Author(-s) Chernov A.V.ab
Affiliations Nizhni Novgorod State Technical Universitya, Nizhni Novgorod State Universityb
Abstract On the example of well known problem of a road construction we study the opportunities of numerical solution for lumped optimal control problems by the method of control parametrization with the help of a linear combination of $\mu$ Gaussian functions. Recall that a Gaussian function (named also as quadratic exponent) is one defined as follows $\varphi(x)=\dfrac{1}{\sigma\sqrt{2\pi}}\exp\left[-\dfrac{(x-m)^2}{2\sigma^2}\right]$. The method is based on reduction of an original infinite dimensional optimization problem to finite dimensional minimization problem of a cost functional with respect to control approximation parameters. This paper is guided by the former author's research concerned the opportunities of approximation of one variable functions on a finite segment by a linear combination of $\mu$ Gaussian functions, and is to be regarded as its direct continuation. First of all, we prove an assertion concerning approximation on any finite segment for mother wavelet Mexican hat by a linear combination of two Gaussian functions. Hence, we obtain theoretical justification of the opportunity of an effective approximation for one variable functions on any finite segment with the help of linear combinations of Gaussian functions. After that, we give a comparison by quality of the approximation under study with the approximation in the style of Kotelnikov by means of numerical experiments. Then we give the road construction problem formulation and also the results of numerical solution for this problem which demonstrate obviously the advantages of our approach, in particular, a stability of numerical solution with respect to evaluation error of the approximation parameters for an optimal control, even with usage of small count of such parameters.
Keywords control parametrization technique, lumped problem of optimal control, approximation by quadratic exponents, Gaussian function
UDC 517.518, 517.977.56
MSC 41A30, 49M25, 49N90
DOI 10.20537/vm170406
Received 29 August 2017
Language Russian
Citation Chernov A.V. On the application of Gaussian functions for discretization of optimal control problems, Vestnik Udmurtskogo Universiteta. Matematika. Mekhanika. Komp'yuternye Nauki, 2017, vol. 27, issue 4, pp. 558-575.
  1. Chernov A.V. On using Gaussian functions with varied parameters for approximation of functions of one variable on a finite segment, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2017, vol. 27, issue 2, pp. 267-282 (in Russian). DOI: 10.20537/vm170210
  2. Zhuravlev M.V., Kiselev E.A., Minin L.A., Sitnik S.M. Jacobi theta-functions and systems of integral shifts of Gaussian functions, Journal of Mathematical Sciences, 2011, vol. 173, no. 2, pp. 231-241. DOI: 10.1007/s10958-011-0246-5
  3. Teo K.L., Goh C.J., Wong K.H. A unified computational approach to optimal control problems, Harlow, New York: Longman Scientific & Technical, John Wiley & Sons, Inc., 1991, ix+329 p.
  4. Chernov A.V. On approximate solution of free time optimal control problems, Vestnik Nizhegorodskogo Universiteta imeni N.I. Lobachevskogo, 2012, no. 6 (1), pp. 107-114 (in Russian).
  5. Chernov A.V. Smooth finite-dimensional approximations of distributed optimization problems via control discretization, Computational Mathematics and Mathematical Physics, 2013, vol. 53, no. 12, pp. 1839-1852. DOI: 10.1134/S096554251312004X
  6. Chernov A.V. On applicability of control parametrization technique to solving distributed optimization problems, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2014, issue 1, pp. 102-117 (in Russian). DOI: 10.20537/vm140109
  7. Chernov A.V. On the smoothness of an approximated optimization problem for a Goursat-Darboux system on a varied domain, Tr. Inst. Mat. Mekh. Ural. Otd. Ross. Akad. Nauk, 2014, vol. 20, no. 1, pp. 305-321 (in Russian).
  8. Chernov A.V. On piecewise constant approximation in distributed optimization problems, Tr. Inst. Mat. Mekh. Ural. Otd. Ross. Akad. Nauk, 2015, vol. 21, no. 1, pp. 264-279 (in Russian).
  9. Maz'ya V., Schmidt G. On approximate approximations using Gaussian kernels, IMA Journal of Numerical Analysis, 1996, vol. 16, issue 1, pp. 13-29. DOI: 10.1093/imanum/16.1.13
  10. Lanzara F., Maz'ya V., Schmidt G. Approximate approximations from scattered data, Journal of Approximation Theory, 2007, vol. 145, issue 2, pp. 141-170. DOI: 10.1016/j.jat.2006.08.003
  11. Maz'ya V., Schmidt G. Approximate approximations, Providence, RI: American Mathematical Society, 2007, xiv+349 p. DOI: 10.1090/surv/141
  12. Baxter B.J.C., Sivakumar N. On shifted cardinal interpolation by Gaussians and multiquadratics, Journal of Approximation Theory, 1996, vol. 87, issue 1, pp. 36-59.
  13. Riemenschneider S.D., Sivakumar N. On cardinal interpolation by Gaussian radial-basis functions: properties of fundamental functions and estimates for Lebesgue constants, Journal d'Analyse Mathématique, 1999, vol. 79, issue 1, pp. 33-61. DOI: 10.1007/BF02788236
  14. Riemenschneider S.D., Sivakumar N. Cardinal interpolation by Gaussian functions: a survey, The Journal of Analysis, 2000, vol. 8, pp. 157-178.
  15. Luh L.-T. The shape parameter in the Gaussian function, Computers and Mathematics with Applications, 2012, vol. 63, issue 3, pp. 687-694. DOI: 10.1016/j.camwa.2011.11.032
  16. Hamm K. Approximation rates for interpolation of Sobolev functions via Gaussians and allied functions, Journal of Approximation Theory, 2015, vol. 189, pp. 101-122. DOI: 10.1016/j.jat.2014.10.011
  17. Hangelbroek T., Madych W., Narcowich F., Ward J.D. Cardinal interpolation with Gaussian kernels, Journal of Fourier Analysis and Applications, 2012, vol. 18, issue 1, pp. 67-86. DOI: 10.1007/s00041-011-9185-2
  18. Fornberg B., Larsson E., Flyer N. Stable computations with Gaussian radial basis functions, SIAM J. Sci. Comput., 2011, vol. 33, no. 2, pp. 869-892. DOI: 10.1137/09076756X
  19. Madych W.R., Nelson S.A. Bounds on multivariate polynomials and exponential error estimates for multiquadratic interpolation, Journal of Approximation Theory, 1992, vol. 70, issue 1, pp. 94-114. DOI: 10.1016/0021-9045(92)90058-V
  20. Griebel M., Schneider M., Zenger C. A combination technique for the solution of sparse grid problems, Iterative methods in linear algebra: proceedings of the ImACS International Symposium on Iterative Methods in Linear Algebra, Brussels, Belgium, 2-4 April, 1991, Eds.: R. Beauwens, P. de Groen. Amsterdam: North-Holland, 1992, pp. 263-281.
  21. Georgoulis E.H., Levesley J., Subhan F. Multilevel sparse kernel-based interpolation, SIAM Journal on Scientific Computing, 2013, vol. 35, no. 2, pp. A815-A831. DOI: 10.1137/110859610
  22. Buhmann M.D. Radial basis functions: theory and implementations, Cambridge: Cambridge University Press, 2003, x+259 p. DOI: 10.1017/CBO9780511543241
  23. Daubechies I. Ten lectures on wavelets, Philadelphia: Society for Industrial and Applied Mathematics, 1992, xix+357 p. DOI: 10.1137/1.9781611970104
  24. Zyuko A.G., Klovskii D.D., Nazarov M.V., Fink L.M. Teoriya peredachi signalov (Signals transmission theory), Moscow: Svyaz', 1980, 288 p.
Full text
<< Previous article
Next article >>